Alert archive / New York / Winter Storm Watches in 2024
Winter Storm Watch 8, NWS Buffalo, NY
NWS Buffalo, NY issued this winter storm watch at Nov 27, 2024, 12:21 PM EST for Erie County, Genesee County, New York. It took effect at Nov 30, 2024, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 27, 2024, 12:21 PM EST (17:21 UTC)
- In effect from
- Nov 30, 2024, 7:00 AM EST
- Expired
- Nov 29, 2024, 3:37 AM EST
- In force
- Issued by
- NWS Buffalo, NY
Counties Erie County, NY, Genesee County, NY
The radar
The Buffalo radar (KBUF), 22 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 128 kt
- 0-1 km storm-relative helicity
- -191 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter storm watch went out at Nov 27, 10:13 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Nov 27, 10:13 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1013 AM EST Wed Nov 27 2024
.SYNOPSIS...
High pressure pushing off the Mid Atlantic coast will provide the
bulk of the region with fair dry weather through this evening. A
weak storm passing by to our south will produce light rain and wet
snow late tonight and Thanksgiving Day with minor 1 to 2 inch
accumulations being limited mainly to the higher terrain. Colder air
pouring over the region through the holiday weekend will then set
the stage for SIGNIFICANT lake effect snow east of Lakes Erie and
Ontario.
&&
.NEAR TERM /THROUGH THURSDAY/...
high pressure centered just to our south will provide dry weather for
much of the day today with NO travel impacts. Temperatures will top
out in the lower to mid 40s.
A developing area of low pressure will ride along a stalled frontal
boundary over the Tennessee Valley tonight to the Mid Atlantic by
Thursday morning. Models continuing to struggle with this system
where one model camp favoring more of a wavy frontal boundary
further to the south, while another camp suggests a more organized
low farther north that could spread a wide shield of precipitation
as far north as Lake Ontario. This remains a low confidence forecast
based on the model differences. Will continue to indicate in the
outgoing forecast a trend that keep precipitation probabilities near
continuity. The highest potential for minor snowfall will be found
across the higher terrain of the western Southern Tier, Wyoming and
Bristol Hills where NBM probabilities showing a 40-60 percent chance
of up to 2 inches of accumulation. The best chance of any
accumulation likely would have to be tonight as warming temperatures
during the daytime Thursday will greatly limit accumulation
potential.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A broad upper level trough will encompass the Great Lakes region
Thursday night through the weekend. An upper level low will be
situated near James Bay and cool, cyclonic flow will persist across
the eastern Great Lakes region. Analogs for major westerly flow lake
effect snow events that impact the Chautauqua Ridge and Tug Hill are
similar to the forecast set-up for this upcoming weekend. A
prolonged period of heavy lake effect snow is expected east of Lake
Erie and Lake Ontario during this time.
Weak low level ridging behind an exiting wave of low pressure will
provide a relatively quiet period for the first half of Thursday
night. Cold air advection will take place overnight with 850mb
temperatures falling to -9C by Friday morning. Initially, widely
scattered rain and snow showers are forecast as moisture pulls away
to the east. Lake clouds with lake effect snow showers will develop
through the overnight hours as deeper moisture increases from the
west. A band of lake effect snow will likely develop along the Lake
Erie shoreline near Cleveland late Thursday night and move into
Chautauqua county Friday morning.
A shortwave trough will sharpen as it moves across the central Great
Lakes region Friday. Synoptic forcing and moisture will increase as
cold air continues to move across the Lower Great Lakes. Surface
based and lake induced instability will be present with steep lapse
rates Friday. Daytime highs will reach the mid to upper 30s across
the lower elevations. This will result in a potential mix of rain
and snow showers near the Lakes.
Off Lake Erie...Forecast soundings show equilibrium levels
increasing through the day. By Friday afternoon, westerly winds (260-
270 flow) will be well aligned across Lake Erie with caps exceeding
10k feet and well into the DGZ. A band of heavy lake effect snow
should become organized across Chautauqua and Cattaraugus counties,
possibly into southern Erie and Wyoming counties. Marginal
temperatures will result in rain mixing in by the Lake Erie
shoreline and lower elevations. The shortwave trough and increasing
winds will support lake effect rain and snow showers to extend well
inland Friday afternoon. Showers will "break off" and move east with
the lake effect snow band persisting into Friday night. Uncertainty
increases Friday night as the Canadian keeps the band stationary
from the Chautauqua Ridge into southern Erie and Wyoming counties,
while the NAM bring a trough through and directs the lake effect
snow band across Chautauqua and Cattaraugus counties. If a thermal
trough and heavy lake effect snow band develop, then that may keep
the band better agreement with the Canadian. Snowfall accumulations of
around a foot are forecast in the most persistent bands east of Lake
Erie Friday-Friday night.
Off Lake Ontario... Organized lake effect showers will be delayed
east of Lake Ontario Friday. As cold air advection takes place, the
mean flow starts off more southerly than westerly across Lake
Ontario. Shear will be present and more disorganized lake effect
showers will be directed across the northern Tug Hill region for
most of Friday. With marginal surface temperatures, little to no
accumulations are expected across the lower elevations. The flow
will eventually become westerly along the long axis of the lake and
a band of heavy lake effect will set-up in vicinity of the Tug Hill
through Friday night. Snowfall accumulations of a foot are possible
on the Tug Hill Friday night.
Outside lake effect bands...Diurnally driven rain and snow showers
may develop Friday. Due to marginal temperatures, little to no
accumulation is expected. The westerly flow will keep lake effect
snow bands away from the I-90 corridor from Buffalo to Rochester
through Friday night.
A Winter Storm Watch for heavy lake effect snow is in effect for
more than a foot of snow across southern Erie, Wyoming, Chautauqua,
and Cattaraugus counties east of Lake Erie Friday through Sunday
night, and more than a foot of snow across Jefferson, Lewis, and
Oswego counties east of Lake Ontario Friday afternoon through Sunday
night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Cyclonic flow within a deep trough will persist across the Great
Lakes region Saturday through Tuesday. An upper level low near James
Bay Saturday will slowly move east across Quebec through Sunday
night. A mainly westerly flow lake effect snow event will transition
to a northwest flow event into next week.
Ongoing lake effect snow bands will persist east of the Lakes
Saturday. There are signals in the low level wind field that the
bands may fluctuate and move closer to the City of Buffalo and City
of Watertown. Confidence is low to medium at this time. Westerly
winds will increase with gusts up to 35 mph across western NY. This
could make for hazardous travel conditions within the lake effect
bands. A trough axis will move through the region late in the
weekend and snow showers may expand across the forecast area. This
trough axis will cause the flow to become northwest directing the
lake effect snow showers southeast of the Lakes. Additional winter
headlines may be needed for locations south of Lake Ontario into
next week.
Below normal temperatures will continue through early next week.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR weather will be in place for the vast majority of the region
today...although there will be MVFR cigs through the early
afternoon across parts of the Srn Tier.
Low pressure tracking by to our south will spread light rain and
snow across the region late tonight through at least Thanksgiving
morning. Deteriorating cigs will accompany the pcpn with cigs
ranging from 1500-2500 feet across the lake plains to IFR levels
across the Finger Lakes region and western Southern Tier.
Outlook...
Thursday...MVFR/IFR with some wet snow and rain.
Friday through Sunday...VFR/MVFR for most of the TAF sites with
scattered light snow showers. IFR/LIFR in moderately heavy lake effect
snow east of both lakes.
&&
.MARINE...
Cold advection within a deep cyclonic flow will support sustained
westerly winds of 25 knots with frequent gusts near 30 knots at
times this morning. Weak high pressure passing by to the south later
today and tonight will allow winds and waves to very gradually
subside. Small craft headlines will remain in place as outlined
below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from Friday afternoon through Monday
morning for NYZ006>008.
Winter Storm Watch from Friday morning through Monday morning
for NYZ012-019-020-085.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for LEZ040-
041.
Small Craft Advisory until 4 PM EST this afternoon
for LOZ042.
Small Craft Advisory until 7 PM EST this evening for
LOZ043-044.
Small Craft Advisory until 1 AM EST Thursday for LOZ045.
&&
SYNOPSIS...RSH
NEAR TERM...RSH/TMA
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...RSH
MARINE...Apffel/RSH/TMAHazardous weather outlook, Nov 27, 4:17 AM EST, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 417 AM EST Wed Nov 27 2024 NYZ013-014-021-280930- Livingston-Ontario-Allegany- 417 AM EST Wed Nov 27 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. A storm system could bring wintry precipitation in the form of rain and wet snow tonight into Thanksgiving Day, with a couple inches of snow accumulation possible on the hilltops. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-280930- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 417 AM EST Wed Nov 27 2024 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. A storm system could bring wintry precipitation in the form of rain and wet snow tonight into Thanksgiving Day, with a couple inches of snow accumulation possible on the hilltops. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-280930- Oswego-Jefferson-Lewis- 417 AM EST Wed Nov 27 2024 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. A storm system could bring wintry precipitation in the form of rain and wet snow tonight and Thanksgiving Day, with a couple inches of snow accumulation possible across the higher terrain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 417 AM EST Wed Nov 27 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010-011-280930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- 417 AM EST Wed Nov 27 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 12:21 PM EST | Lake Effect Snow Warning | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Genesee, Jefferson and 3 more | 6 days |
Nearby
Winter Storm Watches in New York, 2024Every winter storm watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.